Printer Friendly

Anaphylactic shock: an allergy emergency.

ANAPHYLACTIC SHOCK: AN ALLERGY EMERGENCY

We usually think of allergies causing rashes, itching, or some other transient discomfort that disappears when the offending agent is removed from the allergic individual's internal or external environment. There is, however, a more powerful systemic response to substances ordinarily eaten or injected called an anaphylactic response, or shock, which can, within minutes in some instances, cause death if not treated immediately.

The most common agents causing this response are nuts, seafood, antibiotics and insect bites, but other substances may also cause potentially catastrophic situations. The response is triggered by contact with a substance that the individual has previously encountered and the body has identified as an enemy causing the development of antibodies called IgE. The antibodies, or body defenders, later come in contact with the offending substance and release chemicals (histamine and leukotrienes) "that attack the lungs, blood vessels, intestine and skin," writes Dr. Elisabeth Rosenthal, a resident in internal medicine at New York Hospital. In effect, Rosenthal adds, "the misguided immune system attempts to keep out a foreigner by burning down the house." No warning is given that might predict when the anaphylactic response will occur, although alcohol and exercise seem to enhance the possibility of a violent response in susceptible individuals. Within a very short time after exposure, initial responses might include itching, flushing of the face, a runny nose or a feeling of heaviness in the throat. Rapidly, the allergic individual may develop wheezing or total respiratory obstruction, violent gastrointestinal upset, marked drop in blood pressure, and loss of consciousness. Left untreated, many such immediate shocks to the system may result in a very quick death.

The primary treatment for anaphylaxis is repeated injections of adrenaline. The drug, although fast acting, is rapidly dissipated in the blood. For food allergic responses, drugs that induce vomiting, such as Ipecac, may be given. In many instances, CPR and intensive care are required. If the individual survives, screening for the offending substance is essential, because each anaphylactic response may be more severe than a previous one. Prevention of the response by avoidance of the allergen is most essential. Unfortunately, some allergy-producing substances cannot be avoided. In those instances, carrying an injectable dose of epinephrine or adrenaline can be lifesaving. (The New York Times Magazine, July 2, 1989, p. 27.)

Multiple prepackaged kits are available by prescription for allergy emergencies, including Ana-kit, LidoPen and EpiPen. Ana-kit cost approximately $18 and clips onto a belt. The kit contains a syringe of 0.3 mg. epinephrine, an antihistamine tablet, an alcohol pad, and a tourniquet used for snake or insect bites to help block passage of the poison into the bloodstream. The other emergency kits contain a prepackaged syringe with adrenaline (epinephrine) in dosages varying from 0.15 mg. for children to 0.3 mg. for adults. Although the kits are relatively expensive for a single dose of an inexpensive drug, they may be viewed as invaluable in saving a life until an individual can be rushed to an emergency room. For people who can draw up the adrenaline from an ampule or vial in an emergency, cost can be minimized by carrying the syringe and medication separately, says Indianapolis pharmacologist Bob Fisher.
COPYRIGHT 1989 Benjamin Franklin Literary & Medical Society, Inc.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 1989 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Publication:Medical Update
Date:Sep 1, 1989
Words:536
Previous Article:Carbon-monoxide poisoning: not just a garage phenomenon.
Next Article:Diabetes test identifies potential risk.
Topics:


Related Articles
Allergies attack!
Allergies galore!
Acetaminophen (paracetamol)-induced anaphylactic shock.
Allergies & women's health.
Antibody treatment stifles peanut reactions. (Tough Nut Is Cracked).
Allergic reactions to insect stings and bites.
Type I latex allergy diagnosis ends career of Florida dental assistant.
Uro-5. Intraoperative anaphylaxis secondary to latex allergies.
Pros and cons of administering epinephrine to campers who are experiencing anaphylactic shock.

Terms of use | Copyright © 2016 Farlex, Inc. | Feedback | For webmasters